Maine, 2004

Funnel Cloud in Maine, August 20, 2004

August 20, 2004 · NWS GYX · 1 event in 1 county or zone

A trained NWS spotter reported a funnel cloud at the Sanford Airport on the afternoon of August 13.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A trained NWS spotter reported a funnel cloud at the Sanford Airport on the afternoon of August 13.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 20, 2:08 PM EST, 56 minutes earlier.

Area forecast discussion, Aug 20, 2:08 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
308 PM EDT FRI AUG 20 2004

.SHORT TERM (TONIGHT AND TOMORROW)...LOW PRES WILL MOVE NE ALONG AN
OLD BOUNDARY TONIGHT SPREADING RAIN OVER THE FCST AREA TONIGHT.
UNTIL THEN ATMOSPHERE HAS DESTABILIZED RAPIDLY THIS PM WITH THE
AFTN HEATING. VERY WARM AND HUMID AIR OVER SRN AREAS THIS AFTN
COMBINE WITH DYING FRONT CAUSING A FEW FEISTY TSRA IN SRN NH. DON/T
EXPECT SVR WX N OF A PWM TO LEB LINE. AFTER SUNSET EXPECT THIS
ACTIVITY TO DISSIPATE. LOW PRES MOVES NE TONIGHT WITH SOME MOD TO
HEAVY RAIN FOR A TIME. ETA AND GFS HAVE MOVED THE HIGHEST PRECIP
VALUSE FURTHER SE. HAVE GONE WITH CATEGORICAL POPS LATE TONIGHT AND
SAT MORN. CLRG SKIES SAT AFTN.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
COLD FRONT PUSHES OFFSHORE SATURDAY EVENING AS HIGH PRESSURE BUILDS
IN FROM THE WEST. CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPS TO
DROP OFF QUICKLY WITH AREAS OF FOG LIKELY BY MORNING.

BEAUTIFUL DAY ON SUNDAY WITH SUNNY SKIES AND LIGHT WINDS.
TEMPERATURES AT OF SLIGHTLY BELOW NORMAL. SKIES REMAIN CLEAR
THROUGH SUNDAY NIGHT AS A WEAK COLD FRONT APPROACHES FROM THE
WEST.

CLOUDS INCREASE IN NORTHERN ZONES ON MONDAY AS THE COLD FRONT SWINGS
INTO NORTHERN NEW ENGLAND. HAVE INTRODUCED CHANCE POPS TO MOUNTAIN
ZONES IN MAINE AND NEW HAMPSHIRE AND CARRY THOSE POPS INTO THE
EVENING HOURS. DONT SEE PRECIP MAKING IT MUCH FARTHER SOUTH AT THIS
TIME. FRONT MOVES OFFSHORE MONDAY NIGHT AND SKIES CLEAR FROM NORTH TO
SOUTH.

TUESDAY THROUGH THURSDAY WILL SEE A GRADUAL WARMING TREND AS HEIGHTS
BUILD OVER THE NORTHEAST. EXPECTING MID TO UPPER 80S BY THURSDAY IN
WARMER SOUTHERN ZONES.

00Z GFS HINTING AT SOME OVER-RUNNING ACTIVITY FOR THE END OF THE
WEEK. HAVE GONE WITH LOW CHANCE POPS FOR THURSDAY NIGHT AND
FRIDAY.

&&

.AVIATION...EXPECT MVFR AND IFR IN -TSRA IN SRN AREAS THIS AFTN ERLY
EVE. THEN DONE TO IFR FOR LATE TONIGHT AND SAT MORN IN RAIN AND FOG.

&&

.MARINE...EXPECT WINDS AND SEAS TO INCREASE AS LOW PRES MOVES NE
TONIGHT. WILL NEED SCA FOR SEAS AND MAY APPROACH WINDS OF 25 KTS FOR
A TIME ERLY SAT AFTN AS SFC LOW LIFTS NE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SCA FOR SEAS.
NH...SVR THUNDERSTORM WATCH NHZ007>010-013-014.
  SCA FOR SEAS.
Hazardous weather outlook, Aug 20, 2:35 AM EST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
335 AM EDT FRI AUG 20 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-210734-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
335 AM EDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 20, 1:04 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
204 PM EDT FRI AUG 20 2004

MEZ018-023-NHZ006-008>010-013-014-201902-
BELKNAP NH-COASTAL ROCKINGHAM NH-COASTAL YORK ME-
INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-MERRIMACK NH-
SOUTHERN CARROLL NH-STRAFFORD NH-
204 PM EDT FRI AUG 20 2004
AT 2 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY
MAINE...INDICATED THUNDERSTORMS OVER SOUTHERN NEW HAMPSHIRE.
THE STRONGEST STORMS WERE JUST ENTERING HILLSBOROUGH COUNTY
FROM MASSACHUESSETS AND ARE MOVING EAST AT 25 MPH AND WILL
MOVE INTO PORTIONS OF SOUTHERN ROCKINGHAM COUNTY BETWEEN 230
AND 245 PM.  OTHER THUNDERSTORM ACTIVITY WAS ALSO LOCATED
OVER EASTERN MERRIMACK COUNTY AND WILL MOVE ACROSS MERRIMACK
COUNTY INTO BELKNAP COUNTY BY 230 PM. ALSO...THUNDERSTORM
ACTIVITY OVER EASTERN ROCKINGHAM COUNTY AND STRAFFORD COUNTY
WILL MOVE INTO SOUTHERN YORK COUNTY OF MAINE DURING THE NEXT
HOUR.

THESE STORMS CONTAIN HEAVY DOWNPOURS AND FREQUENT DANGEROUS
LIGHTNING.  THEY MAY ALSO CONTAIN STRONG GUSTY WINDS AND HAIL.

THOSE PERSONS OUT OF DOORS THIS AFTERNOON SHOULD BE PREPARED TO
SEEK SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING WEATHER.
BOATERS SHOULD BE READY TO MAKE FOR SHORE AT THE FIRST SIGNS OF
DARKENING SKIES.
Special weather statement, Aug 20, 1:47 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
247 PM EDT FRI AUG 20 2004

MEZ018-023-NHZ008>010-013-014-201946-
BELKNAP NH-COASTAL ROCKINGHAM NH-COASTAL YORK ME-
INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-MERRIMACK NH-STRAFFORD NH-
247 PM EDT FRI AUG 20 2004
AT 245 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN
GRAY MAINE...INDICATED SCATTERED SHOWERS AND THUNDERSTORMS OVER
SOUTHERN NEW HAMPSHIRE AS WELL AS NORTHERN MASSACHUSETTS.

THE STRONGEST ACTIVITY IS LOCATED OVER WORCESTER COUNTY
MASSACHUSETTS AND IS MOVING EAST AT 25 TO 30 MPH.  THE HEAVIEST
OF THIS ACTIVITY SHOULD STAY SOUTH OF NEW HAMPSHIRE...THOUGH
PORTIONS OF THIS STORM WILL MOVE ACROSS SOUTHERNMOST HILLSBOROUGH
COUNTY DURING THE NEXT HOUR. ELSEWHERE IN NEW HAMPSHIRE...
SHOWERS AND THUNDERSTORMS ARE OVER THE SULLIVAN MERRIMACK
COUNTY LINE AND MOVING EAST AT 20 TO 25 MPH AND WILL MOVE INTO
BELKNAP COUNTY DURING THE NEXT HOUR.  ANOTHER STORM IS LOCATED
OVER EASTERN ROCKINGHAM COUNTY AND WILL MOVE ACROSS SOUTHERN
YORK COUNTY MAINE DURING THE NEXT HOUR.

THESE STORMS CONTAIN HEAVY DOWNPOURS AND DANGEROUS LIGHTNING.
THEY MAY CONTAIN GUSTY WINDS AND SOME HAIL.

THOSE PERSONS OUT OF DOORS THIS AFTERNOON SHOULD BE PREPARED TO
SEEK SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING WEATHER.  BOATERS
SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING
SKIES.
Special weather statement, Aug 20, 2:23 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
323 PM EDT FRI AUG 20 2004

MEZ018-023-NHZ006-008>010-013-014-202022-
BELKNAP NH-COASTAL ROCKINGHAM NH-COASTAL YORK ME-
INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-MERRIMACK NH-
SOUTHERN CARROLL NH-STRAFFORD NH-
323 PM EDT FRI AUG 20 2004
AT 320 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN
GRAY MAINE...INDICATED SCATTERED SHOWERS AND THUNDERSTORMS OVER
SOUTHERN NEW HAMPSHIRE AND SOUTHERNMOST MAINE.

THE STRONGEST ACTIVITY REMAINS JUST SOUTH OF THE MASSACHUSETTS
NEW HAMPSHIRE BORDER AT THIS TIME...THOUGH SOME PORTIONS OF THIS
ACTIVITY IS MOVING ACROSS SOUTHERN HILLSBOROUGH AND ROCKINGHAM
COUNTIES IN NEW HAMPSHIRE.  THIS ACTIVITY IS MOVING EAST AT 25
MPH.

OTHER SHOWER AND THUNDERSTORM ACTIVITY NOW EXTENDS FROM CENTRAL
YORK COUNTIES IN MAINE SOUTHWESTWARD INTO STRAFFORD COUNTY
NEW HAMPSHIRE.  THIS ACTIVITY WILL MOVE ACROSS YORK COUNTY
MAINE DURING THE NEXT HOUR.

THESE STORMS ARE PRODUCING HEAVY DOWNPOURS...DANGEROUS LIGHTNING
AND SOME HAIL. THEY ALSO MAY CONTAIN GUSTY WINDS.

THOSE PERSONS OUT OF DOORS THIS AFTERNOON SHOULD BE PREPARED TO
SEEK SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING WEATHER.  BOATERS
SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING
SKIES.

The radar

The Portland,ME radar (KGYX), 61 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, York

When
August 20, 3:04 PM EST to 3:09 PM EST
Where
York County, Sanford
Reported by
TRAINED SPOTTER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421587.